Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 66, NWS Pueblo, CO

May 31, 2024Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 2024, 3:19 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2024, 3:19 PM MDT (21:19 UTC)
Expired
May 31, 2024, 3:45 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS55 KPUB 312119
SVRPUB
COC055-071-312145-
/O.NEW.KPUB.SV.W.0066.240531T2119Z-240531T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
319 PM MDT Fri May 31 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  East central Huerfano County in southeastern Colorado...
  North central Las Animas County in southeastern Colorado...

* Until 345 PM MDT.

* At 319 PM MDT, a severe thunderstorm was located near Walsenburg,
  or 31 miles north of Trinidad, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Walsenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 10461 3758 10479 3785 10461 3768 10430
TIME...MOT...LOC 2119Z 223DEG 22KT 3760 10465 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
2 follow-up statements
156 
WWUS55 KPUB 312135
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
335 PM MDT Fri May 31 2024

COC055-071-312145-
/O.CON.KPUB.SV.W.0066.000000T0000Z-240531T2145Z/
Huerfano CO-Las Animas CO-
335 PM MDT Fri May 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EAST CENTRAL HUERFANO AND NORTH CENTRAL LAS ANIMAS COUNTIES...

At 335 PM MDT, a severe thunderstorm was located 12 miles east of
Walsenburg, or 34 miles north of Trinidad, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Huerfano and north central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3751 10457 3759 10473 3783 10457 3768 10430
TIME...MOT...LOC 2135Z 223DEG 22KT 3767 10456 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
557 
WWUS55 KPUB 312143
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
343 PM MDT Fri May 31 2024

COC055-071-312153-
/O.EXP.KPUB.SV.W.0066.000000T0000Z-240531T2145Z/
Huerfano CO-Las Animas CO-
343 PM MDT Fri May 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUERFANO AND
NORTH CENTRAL LAS ANIMAS COUNTIES WILL EXPIRE AT 345 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

&&

LAT...LON 3751 10457 3759 10473 3783 10457 3768 10430
TIME...MOT...LOC 2143Z 223DEG 22KT 3770 10453 

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:52 PM MDT, 27 minutes earlier. Its key messages:

  • Strong to severe storms possible across the southeast Plains tonight and again on Saturday.
  • Hot and essentially dry conditions on tap through much of the extended forecast.
Area forecast discussion, May 31, 2:52 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
252 PM MDT Fri May 31 2024

.KEY MESSAGES...

- Strong to severe storms possible across the southeast Plains
  tonight and again on Saturday.

- Hot and essentially dry conditions on tap through much of the
  extended forecast.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 223 PM MDT Fri May 31 2024

Current water vapor imagery and upper air analysis indicates
increasing westerly flow aloft across the Rockies, as a minor short
wave translates through the stronger westerly flow across the
Northern Tier. Regional radars indicating isolated showers and
storms across spreading across the higher terrain, with a stronger
storm developing across the southern Sangre's attm. Surface analysis
still indicates an old convective boundary just north of the Palmer
Dvd, with SPC meso analysis indicating ML Cape of 500-1000 J/jg
across southeast Colorado attm, however, there remains some cin in
place as well.

For the rest of tonight...latest cams indicating two main areas of
storm development with convergence along the Palmer Dvd and Raton
Mesa. Storms across the Palmer look to move southeast across eastern
El Paso county into the the southeast plains while storms across the
Raton Mesa drift northeast across eastern Las Animas and southern
Pueblo counties into the southeast Plains. Storms moving east will
encounter increasing shear and could become severe, producing hail
up to 1.5 inches in diameter and strong and damaging outflow winds,
along with locally heavy rainfall, with possible merging cells
across the far southeast plains through the late evening. Convective
outflows could send moisture back towards the front range through
the overnight hours, with some patchy stratus possible across the
plains early Saturday morning.

For Saturday...moderate westerly flow prevails across the Rockies
as the next embedded wave translates across the Intermountain West.
With low level moisture in place and warmer temperatures, should see
another round of strong to severe storms, producing large hail and
damaging winds across southeast Colorado Saturday afternoon. The
latest SPC Day 2 Outlook continues to indicate slight risk across
most of southeast Colorado, with a hatched hail area (possible 2+
inch hail) east of the I-25 Corridor. Further west, isolated high
based -shra/-trsa remains possible. Highs tomorrow look to slightly
warmer than today, in the upper 70s to upper 80s across the plains,
and mainly in the 60s and 70s across the higher terrain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 223 PM MDT Fri May 31 2024

Saturday night...Strong to severe thunderstorms expected to linger
across the far eastern plains through around 03z, and model guidance
continues showing around 2500-3000 j/kg CAPE and 0-6km shear of 45-
55 kts. After around 9 PM pockets of instability persist for the
eastern plains until perhaps 3 AM, with mild overnight temps in the
upper 30s to upper 40s for the high valleys, and 50s across the
plains.

Sunday and Monday...Dry and much warmer west to southwest flow aloft
settles in across the region as a broad upper trough moves across
the western US. A quick-moving shortwave crossing MT on Monday will
mean an increase in westerly flow for CO that will keep temps
elevated. Other than some isolated convection over the plains, it
will be basically dry with high temps both days climbing into the
80s for the high valleys, and mid 80s to mid 90s for the plains.
Critical fire weather conditions start to redevelop across portions
of the area due to the increasing heat and dropping humidity levels,
and will need to be further monitored.

Tuesday and Wednesday...Ridge of high pressure builds into the Desert
SW through midweek, maintaining hot and dry conditions but allowing
winds to decrease a bit. There will still be an isolated shot for
some convection each afternoon and evening for the higher terrain,
but for the most part plan on dry conditions to persist. High temps
will again warm to around 80F for the high valleys both days, and
into the mid 80s to mid 90s for the plains.

Thursday...Long-range models are indicating a low pressure center
moving onshore across the CA Baja on Thu, while some llvl moisture
starts to sneak back up into southern CO. Plenty of time for this
solution to evolve, but the extended procedure is indicating a few
degrees of cooling across the plains along with a more widespread
shot for isolated to low-end scattered precipitation. Moore

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1122 AM MDT Fri May 31 2024

Mainly VFR conditions expected at COS and PUB over the
next 24 hours, with expected storms developing over
the higher terrain this afternoon and pushing east
across the I-25 Corridor into the far southeast Plains
through the evening. Storms across the I-25 Corridor
could become strong, with potential for hail and gusty
outflow winds, with storms strengthening as the continue
to push east into a more unstable environment across the
southeast plains. Currently will keep VCTS in tafs at both
COS and PUB into the early evening, with decreasing clouds
and generally light diurnal winds into the over night hours.
More storm development is expected Saturday afternoon.

VFR conditions expected at ALS over the next 24 hours.
Can't rule out a high based shower or storm passing
near the terminal this afternoon, with gusty winds
the main threat. Clearing skies through the evening
with mainly light diurnal wind regimes expected
through the period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MW
LONG TERM...MOORE
AVIATION...MW
Hazardous weather outlook, May 31, 11:38 AM MDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Fri May 31 2024

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Fri May 31 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered storms developing over the higher terrain
through the late morning, are expected to increase in coverage
and intensity, as the push east across the I-25 Corridor this
afternoon and through the far southeast Plains late this afternoon
and evening.

A few storms could become severe, especially east of the I-25
Corridor. The main threats from storms across the plains will be
large hail of 1 to 2 inches in diameter and strong and damaging
wind gusts of 60 to 70 mph, although there will also be a low
threat of tornadoes. Further west, storms will be higher based,
with the main storm threats being gusty outflow winds and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible again Saturday from I-25
eastward, with the greatest coverage of storms over the far
southeast plains. Damaging winds and large hail will be the main
risk from any storms, along with cloud to ground lightning. Over
the mountains and interior valleys, weaker storms are expected,
with gusty winds and lightning the main storm threats. Drier and
hotter conditions then develop from Sunday into the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

23/10

In the hours before

Special weather statement, May 31, 2:17 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT Fri May 31 2024

COZ074-088-312045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
217 PM MDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or 17 miles west of Trinidad, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trinidad, Aguilar, Gulnare, and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3716 10486 3724 10492 3743 10463 3719 10448
TIME...MOT...LOC 2017Z 243DEG 18KT 3723 10482

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, May 31, 2:53 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
253 PM MDT Fri May 31 2024

COZ087-088-312130-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
253 PM MDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES THROUGH 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Aguilar, or 27 miles northwest of Trinidad, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Walsenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3742 10479 3750 10491 3774 10467 3756 10440
TIME...MOT...LOC 2053Z 234DEG 27KT 3749 10479

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:02 PM MDTSpecial Weather StatementPUBPueblo28 min
May 30, 6:10 PM MDTSevere Thunderstorm WarningPUBKiowa35 min
May 30, 6:13 PM MDTSevere Thunderstorm WarningPUBBent, Otero32 min
May 30, 6:27 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero33 min
May 30, 6:32 PM MDTSpecial Weather StatementPUBHuerfano28 min
May 30, 6:47 PM MDTSpecial Weather StatementPUBLas Animas28 min
May 30, 6:57 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers33 min
May 30, 7:00 PM MDTSpecial Weather StatementPUBLas Animas30 min
May 30, 7:03 PM MDTSpecial Weather StatementPUBKiowa27 min
May 30, 7:40 PM MDTSpecial Weather StatementPUBKiowa35 min
May 30, 7:52 PM MDTSpecial Weather StatementPUBLas Animas38 min
May 30, 8:06 PM MDTSpecial Weather StatementPUBProwers24 min
May 30, 8:40 PM MDTSevere Thunderstorm WarningPUBKiowa19 min
May 31, 2:17 PM MDTSpecial Weather StatementPUBHuerfano28 min
May 31, 2:53 PM MDTSpecial Weather StatementPUBHuerfano37 min
May 31, 3:30 PM MDTSpecial Weather StatementPUBLas Animas30 min
May 31, 4:20 PM MDTSpecial Weather StatementPUB25 min
May 31, 4:38 PM MDTSpecial Weather StatementPUBOtero37 min
May 31, 4:42 PM MDTSpecial Weather StatementPUBBaca33 min
May 31, 5:04 PM MDTSpecial Weather StatementPUBBaca26 min
May 31, 5:30 PM MDTSpecial Weather StatementPUBBaca30 min
May 31, 5:38 PM MDTSpecial Weather StatementPUBProwers37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.